FDA warns methylene blue, linezolid may cause serotonin syndrome when co-administered with certain psychiatric medications

November 1, 2011

Two Drug Safety Communications providing updated warnings regarding potentially serious interactions when methylene blue or linezolid are co-administered with certain serotonergic psychiatric medications were released by FDA on October 20, 2011.

Key Points

Two Drug Safety Communications providing updated warnings regarding potentially serious interactions (some fatal) when methylene blue or linezolid are co-administered with certain serotonergic psychiatric medications [selective serotonin reuptake inhibitors (SSRI), serotonin-norepinephrine reuptake inhibitor (SNRI), tricyclic antidepressant, monoamine oxidase inhibitor (MAOI), or other psychiatric medication with serotonergic effects], were released by FDA on October 20, 2011.

Methylene blue is commonly used to help visualization in diagnostic procedures and to treat methemoglobinemia, vasoplegic syndrome, ifosfamide-induced encephalopathy, and cyanide poisoning. Linezolid is an antibiotic used to treat infections caused by a resistant bacterium. Both agents have MAOI properties, which mean they can inhibit the action of an enzyme responsible for breaking down serotonin in the brain. Overly elevated serotonin levels can result in serotonin syndrome, symptoms of which include mental status changes, muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.

FDA is releasing these updated warnings after a detailed review of adverse reports from the AERS database and the published medical literature. Upon review of cases, FDA noted the above-mentioned adverse events typically occurred when patients were receiving intravenous methylene blue during parathyroid surgery at doses between 1 mg/kg and 8 mg/kg. Moreover, a majority of the methylene blue cases occurred with concomitant SSRI, SNRI, or clomipramine administration. Not dissimilarly, linezolid cases were also associated with SSRI or SNRI co-administration, and of note, occurred even after the discontinuation of serotonergic psychiatric medications with long half-lives. FDA is therefore recommending these agents generally not be given to patients taking serotonergic drugs unless they are being used to treat urgent or life-threatening conditions.